Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

August 17, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 17, 2014, 3:21 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 3:21 PM CDT (20:21 UTC)
Expired
Aug 17, 2014, 4:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 245 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WWUS84 KMAF 172021
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN AUG 17 2014

TXZ081-172100-
BIG BEND AREA-
321 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO 
PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH.  GUSTY WINDS UP TO 
50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WILL 
IMPACT US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321
TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:58 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT Sun Aug 17 2014

.DISCUSSION...

A weak UA trough over the region today will gradually shift eastward
with time, drawn in to the prevailing westerlies drooping southward
over the Ohio and lower Mississippi River valleys.  Most models
shear the ua trough out, with a few actually leaving some mid level
energy behind over west central Texas, or as far southwest as the
Big Bend region..  The ua ridge centered near the Four Corners
region will then make a guest appearance over the region Monday/
Monday night before shifting eastward ahead of a deepening UA trough
over the western ConUS.  The flow aloft over the region will be
southerly for a few days between this UA trough, and the ua ridge
which takes up residence over the southeastern U.S.  Just how long
the ua trough stays over the southwest U.S. before ejecting
northeastward into the central Rockies remains to be seen, but this
will ultimately determine how much time we have for an increased
chance of rain under the southerly flow aloft regime.

Will keep the highest PoPs this afternoon and tonight over the
higher terrain and Lower Trans Pecos, the former due to sufficient
moisture, good heating, upslope flow and an Mesoscale Convective
Vortex (MCV) just west of Presidio, and the latter due to the
proximity of the mentioned UA trough, and another MCV over west
central Texas.  Will also keep the slight thunderstorm chances over
the rest of the area due to remnant outflow boundaries, decent
moisture through the column and expected uncapped environment
through max heating.  A few of the stronger storms could produce
gusty winds near 50 mph, locally heavy rainfall and frequent cloud
to ground lightning strikes.  Will continue the trend of shifting
PoPs south and west Monday and Tuesday as the passing UA ridge will
likely keep a lid on convection elsewhere.

Wednesday through Friday could be interesting, especially over the
higher terrain.  Not only will the flow aloft become southerly, but
there are some indications PWats could jump to at least 1.5 inches
over the higher terrain due to an influx of mid and upper level
moisture from the Pacific.  Some models are entraining rich moisture
northeastward from Tropical Storm Karina, others not so much so.
Still, there is fairly good agreement the ua ridge will not build
aggressively westward back over the region, and along with the UA
trough ejecting northeastward Thursday, a surface trough will
strengthen over the western half of the forecast area for convection
to develop on.  Will make a mention in the Hazardous Weather Outlook
for the potential for heavy rain out west mid to late this week.
Temperatures over the next 7 days look to be close to normal, but as
has been the case lately, on the warm side.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  95  71  94  /  20  10  10  10
BIG SPRING TX              73  99  75  98  /  20  10  10  10
CARLSBAD NM                70  96  71  95  /  20  20  20  10
DRYDEN TX                  78  97  77  99  /  30  20  20  20
FORT STOCKTON TX           69  95  72  92  /  30  10  10  10
GUADALUPE PASS TX          66  91  65  91  /  30  20  20  20
HOBBS NM                   67  94  68  92  /  20  10  10  10
MARFA TX                   61  86  61  87  /  30  20  20  30
MIDLAND INTL AIRPORT TX    71  96  73  95  /  20  10  10  10
ODESSA TX                  71  95  74  94  /  20  10  10  10
WINK TX                    72  99  74  97  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 17, 12:52 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN AUG 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN AUG 17 2014 /1152 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
EAST OF THE PECOS RIVER WITH SCATTERED THUNDERSTORMS ANTICIPATED
FURTHER WEST. THE BEST THUNDERSTORM CHANCES WILL BE OVER THE
GUADALUPE AND DAVIS MOUNTAINS...THE BIG BEND...THE PRESIDIO
VALLEY...AND THE LOWER TRANS PECOS REGION. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH ALONG WITH RAINFALL
RATES EXCEEDING A HALF INCH PER HOUR. AS A RESULT...LOCALIZED
FLOODING OF ARROYOS AND SMALL CANYONS AS WELL AS LOW WATER
CROSSINGS AND URBAN AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
AND TUESDAY WEST OF THE PECOS RIVER...PRIMARILY OVER THE HIGHER
ELEVATIONS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
THUNDERSTORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 17, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN AUG 17 2014

TXZ081-172100-
BIG BEND AREA-
321 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO
PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH.  GUSTY WINDS UP TO
50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WILL
IMPACT US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321
TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:49 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Aug 17, 4:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland113 min
Aug 17, 4:15 PM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Reagan, Upton2 hr
Aug 17, 4:39 PM CDTSpecial Weather StatementMAFEctor36 min
Aug 17, 4:47 PM CDTSevere Thunderstorm WarningMAFEctor39 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.